Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2003, 10:05 PM MDT for Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2003, 10:05 PM MDT (04:05 UTC)
- Expired
- Jun 1, 2003, 11:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
313 WUUS55 KBOU 020405 SVRBOU COC123-020500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1005 PM MDT SUN JUN 1 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 1100 PM MDT * AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF HEREFORD...OR ABOUT 27 MILES EAST OF CHEYENNE...MOVING SOUTH AT 40 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... BRIGGSDALE...GROVER...HEREFORD...KEOTA AND PAWNEE BUTTES. NICKEL SIZED HAIL WAS REPORTED ABOUT 6 MILES NORTH OF HEREFORD... JUST ACROSS THE WYOMING BORDER. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. WIND GUSTS UP TO 60 MPH ARE ALSO POSSIBLE FROM THIS SEVERE THUNDERSTORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4100 10395 4099 10461 4053 10445 4054 10384 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:45 PM MDT, 7 hours 20 minutes earlier.
Area forecast discussion, Jun 1, 2:45 PM MDT, 7 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT SUN JUN 1 2003 SHORT TERM DISCUSSION: SHORTWAVE TROUGH CURRENTLY MOVING ACROSS EASTERN COLORADO. CONVECTION CONTINUES EXTREME EASTERN COUNTIES WITH MAJOR SUBSIDENCE MOVING ACROSS MOUNTAINS. RADAR...IN ADDITION TO THE CONVECTION OUT EAST...IS SHOWING A WIND SIGNATURE IN WESTERN BOULDER COUNTY. A FEW CELLS CONTAINING SOME LIGHTNING ON BACK SIDE OF DRY SUBSIDENT AREA IN SOUTHERN WYOMING. WILL KEEP A FEW SHOWERS AND STORMS LINGERING THIS EVENING FOR MOUNTAINS AND FRONT RANGE AREAS. FURTHER EAST...SCATTERED COVERAGE STILL ON TRACK...THOUGH THE THREAT FOR SEVERE IS DECREASING. MODELS CONTINUE TO SHOW A WEAK SURGE ACROSS PLAINS AROUND 06Z. BOUNDARY LAYER WINDS AND HUMIDITIES INDICATE POTENTIAL FOR FOG AND LOW CLOUDS ACROSS EASTERN PLAINS OVERNIGHT. WILL ADD FOG FOR ALL OF PLAINS ZONES. ON MONDAY...7H TEMPERATURES WARM ABOUT 3-5 DEGREES DURING DAY. AT THE SURFACE...OVERNIGHT SURGE SHOULD KEEP PLAINS CAPPED FOR MOST OF DAY. THUS...CONVECTION DEVELOPMENT ACROSS PLAINS MAY WELL BE DELAYED UNTIL EVENING WHEN SHORT WAVE APPROACHES. WILL LOWER THE POPS FOR ACROSS THE PLAINS BUT NOT ELIMINATE ALTOGETHER DUE TO APPROACHING WAVE. THOUGH CROSS SECTIONS SHOW LIMITED MOISTURE ACROSS MOUNTAINS AND FOOTHILLS...WILL KEEP POPS AS IS. PRECIPITABLE WATER VALUES CONTINUE TO DECREASE...SO THREAT OF FLOODING REMAINS LOW. GUIDANCE VALUES SEEM REASONABLE. D-L LONG TERM DISCUSSION: MONDAY NIGHT INTO TUESDAY...MDT NWLY FLOW WL CONTINUE OVER CO. A WEAK EMBEDDED SHORT WAVE WILL MOVE ACRS NRN CO MONDAY NIGHT. THIS SHOULD ALLOW FOR SCT SHOWERS AND THUNDERSTORMS TO LINGER LATER THAN THE NORM. SFC HIGH WILL BUILD INTO THE REGION ON TUESDAY BUT AMS ASSOCIATED WITH SFC HIGH MAY NOT BE COLD OR STABLE ENUF TO THWART DEEP CONVECTION. INTERACTIVE SOUNDINGS SHOW FAIRLY DECENT INSTBY AS WELL AS SHEAR AROUND ON TUESDAY. ETA GENERATED CAPE VALUES NEAR 1500 J/KG. FOR THIS REASON WL MAINTAIN A CHANCE THUNDERSTORMS TUESDAY AFTN/NGT. MDLS MAINTAIN WEST TO NWLY FLOW OVR CO WEDNESDAY WITH UPWARD FORCING MOVING INTO CO AS A FAIRLY STG TROF DROPS INTO THE NRN GREAT PLAINS. SFC HIGH ASSOCIATED WITH THIS FTR WILL PUSH ITS WAY INTO THE CWA LATE WEDNESDAY AFTN/EVNG. COOL AMS WILL LIKELY RMN OVER THE NERN PLAINS OF CO ON THU AND POSSIBLY FRIDAY. WL CONTINUE TO TREND TEMPERATURES DOWN ON THU AND FRIDAY. WL GO WITH A CHC OF STORMS FOR BOTH THU AND FRI...BUT STABLE AMS COULD HAMPER PCPN THOSE DAYS IF STABILITY IS TOO STG. AS FOR THE WEEKEND ...RIDGE DEAMPLIFIES WITH MORE OF A WEST-NWLY FLOW OVR CO. WL GO WITH LESSER POPS AND MODIFY TEMPERATURES AT THAT TIME. COOPER .DEN...NONE.
Hazardous weather outlook, Jun 1, 11:10 AM MDT, 10 hours 55 minutes before
COZ030>051-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT SUN JUN 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE PLAINS THIS AFTERNOON. A FEW SEVERE THUNDERSTORMS ARE STILL POSSIBLE...MAINLY EAST OF A FORT MORGAN TO LIMON LINE. LARGE HAIL WILL BE THE THE MAIN THREAT. THERE IS MORE WIND ALOFT TODAY...SO THE STORMS WILL BE MOVING. THOUGH SOME OF THE STORMS WILL PRODUCE HEAVY RAIN...THE THREAT OF FLOODING REMAINS LOW. THE EXCEPTION IS ON STREAMS IN THE FOOTHILLS WHICH ARE ALREADY AT BANKFULL. THE SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL END DURING THE AFTERNOON. THERE IS ENOUGH COLD AIR ABOVE 10000 FEET FOR SNOW... WITH AN INCH OR TWO OF ACCUMULATION POSSIBLE. AN UPPER LEVEL TROUGH...AN UNSTABLE AIRMASS AND ABUNDANT LOW LEVEL MOISTURE ARE COMBINING TO PRODUCE THE SHOWERS AND THUNDERSTORMS. AS THE TROUGH MOVES EAST...THE SHOWERS AND STORMS WILL END FROM WEST TO EAST BY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ENOUGH LOW LEVEL MOISTURE WILL EXIST FOR A CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE UPCOMING WEEK. A PERSISTENT NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE STATE. A SERIES OF COOL FRONTS WILL ALSO MOVE INTO THE AREA THIS WEEK AS SOME WEATHER DISTURBANCES BRUSH THE STATE FROM THE NORTHEAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED NEEDED TODAY OR TONIGHT. D-L/FMC
In the hours before
Local storm report, Jun 1, 6:33 PM MDT, 3 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
633 PM MDT SUN JUNE 01 2003
...PRELIMINARY STORM REPORT FOR JUNE 01 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM BRIGGSDALE CO 0.75 INCH HAIL
06/01/03 WELD
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:30 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 60 min |
| Jun 1, 11:00 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 60 min |
| Jun 1, 11:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.